Texas, 2008

High Wind in Texas, December 14, 2008

December 14, 2008 · NWS LUB · 7 events in 7 counties and zones

A potent upper air storm system translated over the Southern Plains on the 14th and resulted in widespread high winds and blowing dust over the western South Plains of west Texas. Severe wind gusts were initially recorded by the Texas Tech University West Texas Mesonet shortly before 11:00 CST in Yoakum and Terry Counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper air storm system translated over the Southern Plains on the 14th and resulted in widespread high winds and blowing dust over the western South Plains of west Texas. Severe wind gusts were initially recorded by the Texas Tech University West Texas Mesonet shortly before 11:00 CST in Yoakum and Terry Counties. During the next three hours, dust and damaging wind gusts spread northeastward over the Lubbock area (Lubbock County). Minor roof damage to a few structures was reported, including a newly constructed church in southwest Lubbock which had a portion of its metal roof peeled off in the winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 5:48 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 14, 5:48 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
548 AM CST SUN DEC 14 2008

.AVIATION...
KLBB...MIXING OF STRONGER WINDS TO THE SURFACE EXPECTED BY 17Z
WITH SUSTAINED SOUTHWEST WINDS AROUND 30KTS WITH PERIODIC GUSTS TO
45KTS. AIRPORT WEATHER WARNING FOR KLBB TO BE CONSIDERED. AREAS OF
BLOWING DUST MAY CAUSE OCCASIONAL VSBY REDUCTIONS. STRONG COLD
FRONT AND ABRUPT NORTHERLY WIND SHIFT EXPECTED BEHIND A STRONG
COLD FRONT THIS AFTERNOON.

KCDS...MIXING NOT EXPECTED TO BE DEEP ENOUGH FOR ADVISORY LEVEL
WINDS THIS AFTERNOON. STRONG COLD FRONT DUE IN AROUND 21Z WITH
ABRUPT NORTHERLY WIND SHIFT.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  19  29  21  53 /   0  10  10  10  10
TULIA         62  16  29  16  40 /   0  10   0  10  10
PLAINVIEW     65  18  29  17  44 /   0  10   0  10  10
LEVELLAND     67  24  32  21  53 /   0  10   0  10  10
LUBBOCK       68  24  31  19  47 /   0  10   0  10  10
DENVER CITY   69  27  33  22  58 /   0  10   0  10  10
BROWNFIELD    70  27  32  20  53 /   0  10   0  10  10
CHILDRESS     69  19  25  16  35 /   0  10   0   0  10
SPUR          71  24  30  17  42 /   0  10   0   0  10
ASPERMONT     73  24  28  19  42 /   0  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

17/99/17
Hazardous weather outlook, Dec 14, 5:37 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
537 AM CST SUN DEC 14 2008

TXZ021>044-151145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
537 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

THE EXPECTATION OF STRONG SOUTHWEST WINDS OF 30 TO 35 MPH WITH
GUSTS TO 50 MPH DEVELOPING ON THE CAPROCK BY LATE MORNING AND
CONTINUING THROUGH THE AFTERNOON HAS PROMPTED THE ISSUANCE OF A
WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Yoakum

When
December 14, 10:40 AM CST to 1:55 PM CST
Where
Yoakum forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Cochran

When
December 14, 10:55 AM CST to 12:40 PM CST
Where
Cochran forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Castro

When
December 14, 11:40 AM CST to 1:45 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
December 14, 11:57 AM CST to 1:50 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Parmer

When
December 14, 12:10 PM CST to 12:20 PM CST
Where
Parmer forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Hockley

When
December 14, 12:25 PM CST
Where
Hockley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
December 14, 1:35 PM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137894, 137895, 137896, 137900, 137897, 137898, 137899.